A 57 year old woman complained to her physician of tremor, polyuria, - ProProfs
     

A 57-year-old woman complained to her physician of tremor, polyuria, mental confusion and disturbance of speech. The woman had been suffering from a bipolar disorder and had been receiving lithium for seven months. Two weeks ago she was found to have successive high blood pressure readings and her physician started an antihypertensive treatment with hydrochlorothiazide and captopril. Which of the following was most likely the reason of the adverse effects reported by the patient?



A. Thiazide-induced dilutional hyponatremia
B. Decreased renal elimination of lithium
C. Decreased hepatic metabolism of lithium
D. Thiazide-induced hypokalemia
E. Captopril-induced hyperkalemia

This question is part of

Block 13 Pharm Bipolar pharmacology

+ AnswerRequest Answer
...

1 Answer

John Smith

John Smith

Answered on Sep 09, 2016

1. decreased renal elimination of lithium-learning objective: describe the main drug interactions with lithiumanswer: bthe symptoms of the patient indicate that she was most likely suffering from adverse effectsdue to an excessive plasma concentration of lithium. the patient was treated withhydrochlorotiazide and it is known that the clearance of lithium is reduced about 25% bythiazides. this is because lithium is 80% reabsorbed in the proximal tubule (but not in the otherpart of the nephron) by the same mechanism as na+. when the body is depleted of salt andwater the enhanced reabsorption of na+ in the proximal tubule is accompanied by enhancedlithium reabsorption that can lead to toxicity, like in the present case.a, c, d, e) (see explanation above)

Search for Google images
Select a recommended image
Upload from your computer
Search for Google images
Select a recommended image
Upload from your computer
Search for Google images
Select a recommended image
Upload from your computer

Email Sent
We have sent an email to your address "" with instructions to reset your password.